vancomycin and tinnitus?

This forum is for discussions related to C. diff. including symptoms, doctors, medical advances, medications, If you are a new poster (joined within the last month), you can post more often for two months from your date of joining. After that time, one post per day only about "you." You can post more often to support others. Post other topics in Free Form Discussion and Chat Forum.
meg1000
New User
Posts: 7
Joined: Fri Nov 17, 2017 4:52 pm

vancomycin and tinnitus?

Postby meg1000 » Mon Nov 20, 2017 5:00 pm

Hey all, I am a 23 year old female and Im about to take vancomycin for the second time to treat my relapsing c diff.

I've always had a little bit of ringing in my ears (I have minor hearing loss) and the last time I took it, it seems as though the ringing may have gotten worse (louder and more persistent. I went to an audiologist and had my hearing tested. All he recommended was to talk to my doctor if I were to ever be put on those types of meds agian.).

Has this happened to anyone before? I informed my doctor and am waiting on a call back from him, just wondering other people's experiences. Thanks!

amg
Regular Contributor
Posts: 269
Joined: Sat Oct 01, 2016 3:16 pm

Re: vancomycin and tinnitus?

Postby amg » Mon Nov 20, 2017 5:47 pm

Ototoxicty and renal toxicity of vancomycin are both consequences of higher blood levels of the drug.
Usually docs say oral vancomycin is not absorbed to the point where blood levels of vanco rise. The medical literature has shown some cases where increased levels in the blood DID occur from oral vancomycin, though that's usually in patients with higher dosing (greater than 125 mg every 6 hours), renal impairment, and a lot of inflammation in the intestinal lining.

HOWEVER, if you have a history of ear issues, and you had ear symptoms worsen the last time you were on Vancomycin, then why not ask your doctor if you can have Dificid instead?

georgina
Long Time Contributor
Posts: 2087
Joined: Sat Sep 12, 2015 10:07 am

Re: vancomycin and tinnitus?

Postby georgina » Tue Nov 21, 2017 1:22 am

There were some people on this site that complained about oral vanco giving them tinnitus , so it might be possible.
As Amg suggested (and I suggested in another post) why won't you discuss whit your doctor about taking a course of Dificid ?

Bobbie
Administrator
Posts: 12117
Joined: Sat Aug 06, 2005 8:00 pm

Re: vancomycin and tinnitus?

Postby Bobbie » Tue Nov 21, 2017 2:08 am

Georgina had a great suggestion.

I was on both IV Vance for osteomyelitis and oral Vanco for c diff for 4' years and Vanco,again without a problem. Dificid was not around then.

Everyone is different - no way to predict.

Best to you.

beth22
Long Time Contributor
Posts: 9229
Joined: Tue Apr 07, 2009 2:23 pm

Re: vancomycin and tinnitus?

Postby beth22 » Tue Nov 21, 2017 3:03 am

Vancomycin affected my hearing. When I took it the ringing was worse. I always had a little in one ear, but this was in both. It also affected my hearing. I now have hearing aids, although the vancomycin is not the only reason, but it definitely was a contributing factor. All the ear specialists that I saw said it was. I would take Dificid if I were you. It was not out when I first got c difficile. My dose was 250mg, not 125, so perhaps that contributed too.

Debobass
Brand New Poster
Posts: 1
Joined: Sat Apr 14, 2018 9:41 am

Re: vancomycin and tinnitus?

Postby Debobass » Sat Apr 14, 2018 10:57 am

I'm a 63-YO woman who completed a course of oral Vancomycin for c diff about 3 weeks ago. I took 250mg 4x/day for 10 days. I had some mild tinnitus and mild high frequency hearing loss b/f taking the Vancomycin. Based on my online research and discussion with my doctor in advance, I felt assured that the oral Vancomycin was not a risk. However, very shortly after completing my treatment, I'm very aware that my tinnitus has become much louder and bothersome. Personally, I see a direct relationship here. I'm not aware that my hearing loss is worse, but I haven't had it rechecked.

AllisS
Long Time Contributor
Posts: 1569
Joined: Fri Sep 07, 2012 10:52 pm

Re: vancomycin and tinnitus?

Postby AllisS » Sat Apr 14, 2018 1:25 pm

I have occasional mild tinnitus. I'm not sure if there is any relationship to the vanco I took for C. diff five years ago. Still, I agree with all of the others who have suggested asking for Dificid instead, as there's currently no cure for tinnitus, so if it were to worsen you'd be stuck with that outcome.
If your illness was preceded by use of a medication, e.g., an antibiotic, please fill out an FDA Adverse Event Report at http://www.fda.gov/Safety/MedWatch/default.htm

beth22
Long Time Contributor
Posts: 9229
Joined: Tue Apr 07, 2009 2:23 pm

Re: vancomycin and tinnitus?

Postby beth22 » Sun Apr 15, 2018 1:59 am

Vanco did affect my hearing and made my tinnitus worse. I had the hearing checked and doctor said it was definitely possible. I don't think it was the cause of it, but it worsened it for sure.


Return to “General C. diff. Discussion”



Who is online

Users browsing this forum: No registered users and 3 guests